Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 178, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 13, 2013, 12:30 AM EDT for Erie County, Pennsylvania. It was in force for 75 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2013, 12:30 AM EDT (04:30 UTC)
- Expired
- Aug 13, 2013, 1:45 AM EDT
- In force
- 75 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Erie County, PA
The radar
The Buffalo radar (KBUF), 144 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 12:53 AM EDT | TSTM WND DMG | Lake City, PA | ONE TREE DOWN. |
| Aug 13, 12:57 AM EDT | TSTM WND DMG | Fairview, PA | TWO TREES DOWN. |
| Aug 13, 1:10 AM EDT | TSTM WND DMG | Erie, PA | A FEW LARGE LIMBS AND SOME POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS51 KCLE 130430
SVRCLE
PAC049-130545-
/O.NEW.KCLE.SV.W.0178.130813T0430Z-130813T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1230 AM EDT TUE AUG 13 2013
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 145 AM EDT
* AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF GIRARD TO
18 MILES NORTHWEST OF GIRARD TO 36 MILES WEST OF GIRARD...AND
MOVING EAST AT 30 MPH. ISOLATED STRONG THUNDERSTORMS WERE AHEAD OF
THIS LINE.
* LOCATIONS IMPACTED INCLUDE...
ERIE...
ALBION...
GIRARD...
NORTH EAST...
WATERFORD...
UNION CITY...
EDINBORO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4200 7976 4200 7961 4185 7962 4185 8052
4198 8052 4199 8051 4209 8019 4218 8011
4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0429Z 271DEG 26KT 4239 8057 4214 8059
4213 8097
$$
KIELTYKA3 follow-up statements
760
WWUS51 KCLE 130456
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1256 AM EDT TUE AUG 13 2013
PAC049-130545-
/O.CON.KCLE.SV.W.0178.000000T0000Z-130813T0545Z/
ERIE PA-
1256 AM EDT TUE AUG 13 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES WEST OF GIRARD...OR 18 MILES WEST OF ERIE...MOVING EAST AT 25
MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
GIRARD...EDINBORO...WATERFORD...UNION CITY AND CORRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4200 7976 4200 7961 4185 7962 4185 8052
4198 8052 4199 8051 4209 8019 4218 8011
4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0455Z 286DEG 25KT 4202 8038
$$
KIELTYKA356
WWUS51 KCLE 130529
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
129 AM EDT TUE AUG 13 2013
PAC049-130545-
/O.CON.KCLE.SV.W.0178.000000T0000Z-130813T0545Z/
ERIE PA-
129 AM EDT TUE AUG 13 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
AT 124 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF NORTH EAST...OR 9 MILES
EAST OF ERIE...MOVING EAST AT 30 MPH.
SOME POWER OUTAGES WERE BEING REPORTED AROUND THE CITY OF ERIE.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
NORTHEASTERN ERIE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4200 7976 4200 7961 4185 7962 4185 8015
4193 8019 4196 8018 4209 8019 4218 8011
4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0528Z 286DEG 25KT 4213 7988
$$
KIELTYKA978
WWUS51 KCLE 130548
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 AM EDT TUE AUG 13 2013
PAC049-130556-
/O.EXP.KCLE.SV.W.0178.000000T0000Z-130813T0545Z/
ERIE PA-
148 AM EDT TUE AUG 13 2013
...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTHWEST
PENNSYLVANIA EXPIRES AT 145 AM EDT...
THE THUNDERSTORMS THAT PROMPTED THE WARNING WAS WEAKENING.
HOWEVER...A FLOOD WARNING IS IN EFFECT FOR MUCH OF THE COUNTY
THROUGH 530 AM BECAUSE OF THE HEAVY RAIN THAT FELL.
LAT...LON 4200 7976 4200 7961 4185 7962 4185 8015
4193 8019 4196 8018 4209 8019 4218 8011
4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0529Z 286DEG 25KT 4213 7987
$$
KIELTYKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:03 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 12, 10:03 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1003 PM EDT MON AUG 12 2013 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA TONIGHT WITH A SECONDARY PUSH OF COOLER AND DRIER AIR ARRIVING ON TUESDAY. HIGH PRESSURE WILL BUILD EAST OVER THE AREA ON WEDNESDAY AND LINGER THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... CURRENT FORECAST LOOKS REASONABLE WITH ONLY SLIGHT CHANGES NEEDED. LIKELY POPS OVERNIGHT STILL LOOK REASONABLE GIVEN THE ONGOING CONVECTION OVER NORTH CENTRAL OHIO AND WESTERN LAKE ERIE. IN ADDITION THERE IS A LINE OF CONVECTION ALONG THE APPROACHING COLD FRONT FROM CENTRAL LOWER MICHIGAN TO NORTHERN INDIANA. WITH SUNSET THE BOUNDARY LAYER IS BEGINNING TO STABILIZE WITH CIN INCREASING AND CAPE DECREASING. DEEP SHEAR HAS DECREASED OVER THE LAST FEW HOURS TO AROUND 30 KNOTS WHICH SHOULD LIMIT STORM PERSISTENCE. STILL THERE ARE A FEW NASTY STORMS OVER WESTERN LAKE ERIE. OVERNIGHT LOW TEMPERATURES MAY BE SLIGHTLY WARMER THAN EARLIER INDICATED SO WILL RAISE MIN TEMPERATURES SLIGHTLY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... SURFACE COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE SOUTH OF THE AREA BY TUESDAY MORNING WITH CONSIDERABLE DRYING OF THE COLUMN. SHORTWAVE SEEN ON WATER VAPOR IMAGERY SOUTH OF HUDSON BAY WILL FORCE THE UPPER TROUGH SOUTH ACROSS LAKE ERIE...WITH A SECONDARY PUSH OF COOL AIR SLIDING SOUTH OUT OF CANADA. MODELS HAVE TRENDED COOLER WITH THE APPROACHING AIRMASS WHICH SEEMS VALID GIVEN THE 12Z RAOBS ACROSS ONTARIO SHOWING 850MB TEMPS OF 1-3C THIS MORNING. EXPECT AN INCREASE IN DIURNAL CU WITH ENHANCEMENT FROM LAKE ERIE DURING THE AFTERNOON ON TUESDAY. BY WEDNESDAY MORNING 850MB TEMPERATURES WILL FALL TO 6C OVER LAKE ERIE WHICH SHOULD BE ENOUGH FOR LAKE EFFECT CLOUDS AND POSSIBLY A FEW SHOWERS. MORE SUN IN NW OHIO WILL HELP TEMPERATURES STILL REACH THE LOW 70S WHILE NE OHIO/NW PA WILL LIKELY BE CONFINED TO THE MID AND UPPER 60S. HIGH PRESSURE WILL EXPAND EAST OVER THE REGION FROM LATE WEDNESDAY THROUGH THURSDAY. THIS WILL MAKE FOR A COOL NIGHT ON WEDNESDAY NIGHT WITH LIGHT WINDS AND SUBSIDENCE RESULTING IN TEMPERATURES DIPPING INTO THE UPPER 40S IN THE COOLER LOCATIONS WHILE THE LAKESHORE AREAS REMAIN IN THE MID 50S. LOWERED TEMPERATURES SEVERAL DEGREES FOR WEDNESDAY NIGHT. TEMPERATURES WILL RECOVER A FEW DEGREES WITH MORE INSOLATION THURSDAY ALTHOUGH REMAINING UNDER THE INFLUENCE OF A LIGHT NORTHERLY FLOW. && .LONG TERM /FRIDAY THROUGH MONDAY/... SURFACE HIGH PRESSURE WILL PREVAIL OVER THE GREAT LAKES REGION THROUGH FRIDAY...THEN BEGIN TO SLOWLY DRIFT TO THE NORTHEAST. WITH THE UPPER LVL THICKNESSES RISING LATE WEEK...WILL SEE TEMPERATURES SLOWLY WARMING EACH AFTERNOON THROUGH THE WEEKEND BUT THEY WILL BE AT OR BELOW NORMAL. BY THE END OF THE FCST PERIOD THE TROUGH TRANSITIONS INTO A MORE ZONAL FLOW...THE FIRST BREAK DOWN OF THE TROUGH THAT WE HAVE SEEN IN WEEKS. AS THE SURFACE HIGH DRIFTS TO THE EAST THERE WILL BE WEAK RETURN FLOW IN THE LOW LEVELS INCREASING DEW POINTS INTO THE 60S BY SUNDAY/MONDAY. THE CHANCE FOR SHOWERS WILL RETURN AS A RESULT. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... AN AREA OF SHOWERS AND THUNDERSTORMS WAS AHEAD OF THE FRONT WITH MORE SHOWERS AND THUNDERSTORMS CLOSER TO THE COLD FRONT OVER NORTHERN INDIANA. ONCE THE FRONT MOVES THROUGH MVFR CEILINGS WITH SOME IFR CEILINGS WILL DEVELOP AND THEN CONDITIONS WILL IMPROVE TO VFR CEILINGS EARLY IN THE AFTERNOON. CONFIDENCE IS HIGH...THE ONLY QUESTION IS HOW LONG THE IFR CONDITIONS WILL LAST...AT THIS TIMES IT SEEMS LIKE IT WILL BE SEVERAL HOURS. .OUTLOOK...MAINLY VFR. && .MARINE... TONIGHT THE WINDS WILL BE PREDOMINATELY SW THEN SWITCH TO THE NW OVERNIGHT AS A COLD FRONT PUSHES SOUTH. THE INITIAL SURGE MAY INCREASE WINDS IN THE EASTERN BASIN TO 15 KT TUESDAY. CONFIDENCE IS INCREASING THAT WAVES WILL BUILD TO SMALL CRAFT ADVISORY TUESDAY NIGHT AS THE COLD AIR ADVECTION INCREASES WINDS TO AROUND 20KT WITH HIGHER GUSTS. THE TIMING AND DURATION OF THE STRONGEST MIXING AND CAA WILL BE REEVALUATED IN THE FORTHCOMING SHIFTS BEFORE HOISTING A HEADLINE. AFTER TUESDAY NIGHT THE WINDS WILL DISSIPATE AS HIGH PRESSURE BUILDS OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KEC NEAR TERM...LAPLANTE SHORT TERM...KEC LONG TERM...JAMISON AVIATION...KIELTYKA MARINE...JAMISON
Hazardous weather outlook, Aug 12, 4:00 AM EDT, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 400 AM EDT MON AUG 12 2013 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-130900- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 400 AM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 12, 6:50 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
650 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 S FINDLAY 41.01N 83.64W
08/12/2013 HANCOCK OH PUBLIC
A COUPLE OF TREES DOWN.
&&
KIELTYKALocal storm report, Aug 12, 8:38 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 NE SANDUSKY 41.48N 82.69W
08/12/2013 E40.00 MPH LEZ144 OH TRAINED SPOTTER
CEDAR POINT
&&
THOMPSONLocal storm report, Aug 12, 9:33 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
933 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 S FINDLAY 41.01N 83.64W
08/12/2013 HANCOCK OH LAW ENFORCEMENT
AN 8 INCH DIAMETER LIMB KNOCKED DOWN AND A 12 TO 16 INCH
DIAMETER TREE KNOCKED OVER.
&&
KIELTYKAThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:35 AM EDT | Areal Flood Warning | CLE | Erie | 4 hr |
| Aug 13, 1:45 AM EDT | Areal Flood Advisory | CLE | Crawford | 4 hr |
| Aug 13, 2:21 AM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 39 min |
| Aug 13, 3:52 AM EDT | Rip Current Statement | CLE | Erie | 16 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.